QT prolongation in the intensive care unit: Commonly used medications and the impact of drugdrug interactions
University of Pittsburgh School of Pharmacy, Critical Care Pharmacist, Medical Intensive Care Unit, University of Pittsburgh Medical Center, 200 Lothrop Street, PFG 01-01-01, Pittsburgh, PA 15213, USA. Expert Opinion on Drug Safety
(Impact Factor: 2.91).
04/2010; 9(5):699-712. DOI: 10.1517/14740331003739188
Critically ill patients are at an increased risk to develop drug-drug interactions (DDIs). DDIs that increase the risk of QT prolongation, and ultimately torsades de pointes, can result in a medical emergency. Many clinicians are unaware of the risk of certain drug combinations that may precipitate QT prolongation in the intensive care unit (ICU). Additional DDI education and a review of management strategies could assist with prevention of future adverse outcomes.
This review focuses on some commonly used medications in the ICU that may be involved in pharmacokinetic and/or pharmacodynamic DDIs leading to the development of QT prolongation and possibly torsades de pointes. Also, appropriate management strategies are discussed.
The ICU clinician will gain a better understanding of common medications used in the ICU and DDIs that put patients at risk for the development of QT prolongation and torsades de pointes.
Medications that may cause QT prolongation are common in the ICU and DDIs need to be identified and prevented by the clinician to avoid a potentially life-threatening dysrrhythmia.
Available from: J. Philip Miller
[Show abstract] [Hide abstract]
ABSTRACT: Abnormal cardiac repolarization, indicated by a prolongation of the QT interval, increases the risk for torsades de pointes, a potentially life-threatening arrhythmia. Many perioperatively administered drugs and conditions prolong the QT interval. Despite several reports of perioperative torsades de pointes, systematic evidence regarding perioperative QT interval prolongation is limited.
Serial postoperative 12-lead electrocardiograms were obtained from 469 adult patients undergoing major noncardiac surgery under general anesthesia. Heart rate corrected QT-interval duration (Fridericia formula) was the primary outcome. All perioperatively administered drugs were recorded. Emphasis was placed on absolute QTc prolongation greater than 500 ms and relative increases of 30 and 60 ms.
At the end of surgery, 80% of the patients (345 of 429) experienced a significant QTc interval prolongation (ΔQTc 23 ± 26 ms (mean and SD), 95% CI 20-25 ms, P less than 0.001). Approximately 51% (219 of 429) had a QTc greater than 440 ms, and 4% (16 of 429) a QTc greater than 500 ms. In 39% (166 of 429), the ΔQTc was greater than 30 ms, in 8% (34 of 429) >60 ms, and in greater than 0.5% (2 of 429) >100 ms. No changes in ΔQTc occurred at subsequent time points. One patient developed torsades de pointes with a ΔQTc: 29 ms (0.4% incidence rate). Several drugs had a large effect on ΔQTc: isoflurane, methadone, ketorolac, cefoxitin, zosyn, unasyn, epinephrine, ephedrine, and calcium. Postoperative body temperature had a weak negative correlation with ΔQTc (r = -0.15, P = 0.02); serum magnesium, potassium, and calcium concentrations were not correlated.
Postoperative QT-interval prolongation is common. Several perioperatively administered drugs are associated with a substantial QT-interval prolongation. The exact cause and its clinical relevance are, however, unclear. Nevertheless, an association between postoperative QT prolongation and risk for torsades de pointes is likely.
Anesthesiology 06/2012; 117(2):321-8. DOI:10.1097/ALN.0b013e31825e6eb3 · 5.88 Impact Factor
[Show abstract] [Hide abstract]
To determine the most common drug-drug interaction (DDI) pairs contributing to QTc prolongation in cardiac intensive care units (ICUs).
Materials and methods:
This retrospective evaluation included patients who were admitted to the cardiac ICUs between January 2009 and July 2009 aged ≥ 18 years with electrocardiographic evidence of a QTc ≥ 500 ms. Patients receiving at least two concomitant drugs known to prolong the QT interval were considered to experience a pharmacodynamic DDI. Drugs causing CYP450 inhibition of the metabolism of QT prolonging medications were considered to cause pharmacokinetic DDIs. The causality between drug and QTc prolongation was evaluated with an objective scale.
One hundred eighty-seven patients experienced QT prolongation out of a total of 501 patients (37%) admitted during the study period. Forty-three percent and 47% of patients experienced 133 and 179 temporally-related pharmacodynamic and pharmacokinetic interactions, respectively. The most common medications related to these DDIs were ondansetron, amiodarone, metronidazole, and haloperidol.
DDIs may be a significant cause of QT prolongation in cardiac ICUs. These data can be used to educate clinicians on safe medication use. Computerized clinical decision support could be applied to aid in the detection of these events.
Journal of critical care 01/2013; 28(3). DOI:10.1016/j.jcrc.2012.10.014 · 2.00 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: To measure concordance between different intensive care unit (ICU) clinicians and a consensus group of electrophysiology (EP) cardiologists for use of a common rate-corrected QT interval (QTc)-prolonging medication in cases containing different potential risk factor(s) for torsade de pointes (TdP).
Prospective case-based evaluation.
Academic medical center with 320 beds.
Medical house staff (MDs) and ICU nurses (RNs) from one center and select critical care pharmacists (PHs).
Completion of a survey containing 10 hypothetical ICU cases in which patients had agitated delirium for which a psychiatrist recommended intravenous haloperidol 5 mg every 6 hours. Each case contained different potential risk factor(s) for TdP in specific combinations. A group of five EP cardiologists agreed that haloperidol use was safe in five cases and not safe in five cases.
For each case, participants were asked to document whether they would administer haloperidol, to provide a rationale for their decision, and to state their level of confidence in that decision. Most clinicians (92 of 115 [80%]) invited to participate completed the cases. Among the five cases where EP cardiologists agreed that haloperidol was not safe, 29% of respondents felt that haloperidol was safe. Conversely, in the five cases where EP cardiologists felt haloperidol was safe, 21% of respondents believed that it was not safe. Overall respondent-EP cardiologist agreement for haloperidol use across the 10 cases was moderate (κ = 0.51). MDs and PHs were in agreement with the EP cardiologists more than RNs (p=0.03). Interprofessional variability existed for the TdP risk factors each best identified. Clinician confidence correlated with EP cardiologist concordance for MDs (p=0.002) and PHs (p=0.0002), but not for RNs (p=0.69).
When evaluating use of a QTc interval-prolonging medication, ICU clinicians often fail to identify the TdP risk factors that EP cardiologists feel should prevent its use. Clinician-EP cardiologist concordance varies by the specific risk factor(s) for TdP and the ICU professional conducting the assessment.
Pharmacotherapy 06/2013; 33(6). DOI:10.1002/phar.1242 · 2.66 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.